Menu

Be careful with your paracetamol and ibuprofen use

Paracetamol overuse has killed more than 200 Australians in the past decade, according to a new study published in the Medical Journal of Australia.

 

The NSW Poisons Information Centre also reports  there has been a dramatic rise in people being admitted to hospitals for paracetamol and ibuprofen poisoning and overdoses.

 

The MJA article stated that around 70 per cent of paracetamol overdoses involved women.

 

Health authorities are urging people to take the correct dosage of these medications, regardless of whether they're prescribed or bought off the shelf.

 

"Common medications like ibuprofen and paracetamol can be effective and safe when used correctly; however, any substance strong enough to reduce pain, swelling and fever can be harmful if not used as directed," Toowoomba Hospital ED nurse unit manager, Anna Goldsmith, told the Toowoomba Chronicle.

 

"Accidentally taking too much of these medications can happen, but we also know some people intentionally take more than the directed dose because they think they'll get faster relief."

 

Diabetes Queensland pharmacist and CDE Donna Itzstein said it's important for people to check if their current medications include paracetamol, such as Panadol Osteo.

 

"We need to know what we're taking so we don't exceed the daily limits of safe use," Donna said. "Too much paracetamol isn't good for your liver and too much ibuprofen affects your stomach.

 

"If you're unsure about the right dose, ask your pharmacist."

 

The MJA article concluded that access restrictions, including reduced pack sizes, could reduce the harm caused by paracetamol overdoses in Australia, and should be considered, together with other policy changes, to curb this growing problem. 

 

I'd like to read more about...

Click to see more or the + to add to your topics of interest

Articles just for you!

Get content tailored just for you through by choosing your topics of interest.

Choose Now >